Iowa, 2020

Funnel Clouds in Iowa, July 5, 2020

July 5, 2020 · NWS DMX · 3 events in 3 counties and zones

A broad upper level ridge resulted in warm and humid conditions across the area with modest uncapped instability. While there was little in the way of forcing mechanism to develop storms, high frequency gravity wave could be seen in satellite imagery moving through the flow in the cumulus field.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A broad upper level ridge resulted in warm and humid conditions across the area with modest uncapped instability. While there was little in the way of forcing mechanism to develop storms, high frequency gravity wave could be seen in satellite imagery moving through the flow in the cumulus field. A handful of short-lived showers developed from this, and with sufficient low level instability in place, a few funnel clouds developed with these showers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 5, 5:33 PM CST, 28 minutes earlier.

Area forecast discussion, Jul 5, 5:33 PM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
633 PM CDT Sun Jul 5 2020

...Updated 00z Aviation...

.DISCUSSION.../Tonight through Sunday/
Issued at 253 PM CDT Sun Jul 5 2020

Expectations have changed little over the past few days with
weather concerns highlighted by convective trends Monday Night, as
well as Wednesday Night through at least Thursday, and heat and
humidity impacts through the week. Have removed the PoPs from this
evening with little cumulus organization or shallow surface
convergence noted. Have also observed multiple, relatively high
frequency waves moving through the cumulus fields in visible
imagery today. This has resulted in several subsidence/vertical
motion cycles, which haven't been conducive for any sustained
updraft growth.

Forcing associated with the short wave currently moving across MT
into Saskatchewan will continue to gradually lower heights across
the northern Plains into tonight however, eventually pushing the
current weak Dakotas frontal boundary to near the Siouxland area
by early Monday evening. Models are not in great agreement on the
southeast progression of the boundary, or degree of convective
development for that matter, but weak forcing and convergence is
expected to trigger surface based convection of some degree somewhere
from Siouxland into the Upper MS Valley. Deep shear will be weak,
but MLCAPEs pushing 3K J/kg will result in some limited strong to
severe potential in the evening with damaging wind the primary
threat.

Although a bit may linger into early Tue, convection should trend
downward overnight either due to the loss of heating and/or
advancing too far south and east away from any appreciable low
level jet influence. The attention will then turn toward what will
likely be the warmest day of the week Wednesday, which may have
the greatest heat/humidity impacts. As opposed to recent weak
winds, the more pronounced SSW surface flow will be conducive for
warming so have continued to boost temps to the top of the
guidance suite. This may result in 100+ afternoon heat indices.
The amount of precip Mon Night, or lack thereof, may also factor
into the degree of warming with evapotranspiration possibly waning
a bit into midweek if we continue to dry and promoting lower
dewpoints and a touch more mixing.

Our attention will then turn to precip trends starting Wednesday
Night into Thursday as a short wave approaches the MO Valley
during the day. Any surface convergence and genesis area looks to
be to our west, but the combination of synoptic forcing and what
will be a stronger low level jet and associated moisture transport
into the night may help sustain convection into early Thursday.
Low level features, including convergence and theta-e advection
will be less favorable to develop and sustain anything Thursday
Night into Friday, but lingering synoptic scale forcing may be
sufficient for at least some convective potential through the end
of the work week.

Confidence is low through the weekend with ridging building
through the Rockies and northwest flow strengthening a bit here,
including the passage of severe short waves. Little idea on
details, but this overall pattern suggests seasonal mid July temp
and dewpoints with the aforementioned short wave passages keeping
intermittent precip chances in the forecast. There may be a bit of
an uptick in severe potential as well with the NW flow promoting
increased deep shear.

&&

.AVIATION.../For the 00Z TAFS through 00Z Monday evening/
Issued at 631 PM CDT Sun Jul 5 2020

Weather pattern remains mostly quiet through the TAF period. A few
isolated thunderstorms have developed within the cumulus cloud
field, but have been short lived. CIGs will remain VFR. There may
be a slight drop locally in visibility overnight but not enough
confidence to put in TAFs, thus will stick with prevailing VFR
visibility in the TAFs.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Small
AVIATION...Krull
Hazardous weather outlook, Jul 5, 2:07 PM CST, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
307 PM CDT Sun Jul 5 2020

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-062015-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
307 PM CDT Sun Jul 5 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated to scattered thunderstorms are possible late Monday into
Tuesday, mainly across northern Iowa. Another round of storm
chances move through late Wednesday through Friday. The threat for
severe weather remains low at this time.

A period of hot and humid conditions is possible toward the
latter half of next week. Heat indicies into the mid to upper 90s
may be common, with a few areas around 100.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 5, 4:27 PM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Des Moines IA
527 PM CDT Sun Jul 5 2020

IAZ039-060030-
Black Hawk-
Including the cities of Waterloo and Cedar Falls
527 PM CDT Sun Jul 5 2020

...Isolated Nearly Stationary Thunderstorms Developing in Black
Hawk County...

Late this afternoon, an isolated thunderstorm has developed over
Black Hawk County near Cedar Falls. Radar estimated rainfall rates
of up to 2 inches per hour are occurring with this storm. Rainfall
amounts so far have been estimated between .25 and .75 inches over
the area. Expect up to 1 to 2 inches of rainfall as the storm is
not moving much at this time.

If traveling across Black Hawk County for the next hour or so,
expect brief heavy rainfall with lowered visibility, possible
ponding on roadways and highways, possibly causing difficult
travel conditions. Use caution this evening if traveling in this
area.

REV
Special weather statement, Jul 5, 5:50 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Des Moines IA
650 PM CDT Sun Jul 5 2020

IAZ045-046-057-058-060115-
Carroll-Greene-Audubon-Guthrie-
Including the cities of Carroll, Jefferson, Audubon, Exira,
Guthrie Center, Panora, Bayard, and Casey
650 PM CDT Sun Jul 5 2020

...Isolated Nearly Stationary Thunderstorms Developing Over the
Region This Evening...

Isolated thunderstorms have developed near Audubon, Coon Rapids,
Dedham, and Ralston. Radar estimated rainfall rates of up to 1 or
more inches are possible with these storms as well as possible
pea to dime sized hail and wind gusts to 45 mph with any stronger
storms. Rainfall amounts so far have been estimated between 0.5
and 1.0 inches. Expect up to 1 to 1.5 inches of in some of the
heavier downpours.

If traveling across the area for the next hour or so, exercise
caution and expect brief heavy rainfall with lowered visibility,
possible ponding on roadways and highways which may cause brief
difficult travel.

REV

The radar

The Des Moines radar (KDMX), 91 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

3 funnel cloud. Local standard time, as filed.

Funnel Cloud, Carroll

When
July 5, 6:01 PM CST
Where
Carroll County, 1.69 mi ENE of Dedham
Reported by
Law Enforcement
Coordinates
41.910, -94.790

Law enforcement relayed multiple reports of funnel clouds occurring with showers in the area.

Funnel Cloud, Sac

When
July 5, 6:11 PM CST
Where
Sac County, 0.69 mi S of Lake View
Reported by
Public
Coordinates
42.310, -95.050

Public report of a funnel cloud near Lake View, IA.

Funnel Cloud, Calhoun

When
July 5, 6:15 PM CST
Where
Calhoun County, 0.86 mi SW of Rockwell City
Reported by
Law Enforcement
Coordinates
42.390, -94.640

Law enforcement reported a brief funnel halfway to the ground before dissipating.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903208, 903209, 903211.